CSN Login
Members Online: 10

chemo

tomswife
Posts: 3
Joined: Feb 2004

Hi my name is Denise. My husband Tom was diagnosed with stage 111 rectal cancer in jul 2003. He had 6weeks rad. and 5fu. He had surgery in nov. 2003 to remove mass he also had a temporary illestomy. It was reversed in dec. He just started chemo again 5fu/luecovin. He is in alot of pain and in the bathroom every 15mins. Does anyone know if this is normally or not. it's all so new to us. any reply would be welcomed thanks Denise.

MelStar
Posts: 31
Joined: Feb 2004

Hi Denise. You don't say if the bathroom every 15 mins is diarrhea or vomiting, BUT if you go back and read some of the former posts, you will see that diarrhea is pretty common. Also the reaction to chemo is an individual thing. I too had 5Fu and Leucovorin, along with Camptosar. For the nausea, you might see if you can get an anti-emetic from the onc. For diarrhea, try Immodium. If that doesn't work, you might need to can call the onc to see if he'll prescribe some Lomotil. I had a supply of Compazine, Zofran and Lomotil in my medicine cabinet during my chemo and they worked wonders. Compazine made me sleepy, but naps are a good thing!

Good luck to you and God bless you both.

Mel

spongebob's picture
spongebob
Posts: 2600
Joined: Apr 2003

Hi, Denise -

Ditto what Mel said. I used Decadron and compazine. Pain is never a good thing and not a typical reaction with chemo - that's usually a sign your body is telling you something is wrong. You never really described the pain - could it be gas pains? That's (unfortunately) normal - especially with the amount of time your hubby is spending in the "reading room". If it isn't gas pains, it could be adhesions - improperly healed scars from his surgery. Or it could be (c) None of the above. Talk to your onc about it soonest.

Was his hemicolectemy on the right or left side? That tends to have an impact on how much diarhea patients have. Most important thing is that everyone is different in how they respond to chemo drugs. Just keep a good dialogue going with your onc and, of course, we semicolons will be here to answer as many of your Qs as we collectively can!

Keeping you both in my prayers.

- SB

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hullo Denise--I had the same treatment and suffered the nausea and vomiting--both controlled by meds.--the meds. are usually a different brand name here in OZ and some of the guys here had entirely different meds. to me.I was given Metoclopramide(PRAMIDE brand name)here which stopped the vomiting. I found the diarrhea only a problem for 48 hours about 7 days after finishing a chemo session.
As Mel and Bob said everyones side effects are different---I did suffer some stomach cramps(low down)--but only on odd occassions.Tom's pain is something to be investigated in my mind.
best regards--hugs kangatoo n Jen

rep801's picture
rep801
Posts: 26
Joined: Apr 2003

As Mel and SB said. If in the bathroom for diarrhea, get onto Immodium or something stronger (prescription from the onc) if that doesn't work. You don't want to become dehydrated.

It would seem that pain this far out from surgery should be discussed immediately. Start with the onc.

Bob

StacyGleaso's picture
StacyGleaso
Posts: 1246
Joined: Mar 2003

Hi Denise...

I guess I am questioning why they reversed the ileostomy after only one month? Mine was after 6 months, to let the site heal, and only after 6 months of clean up chemo. I would ask the doctor why it was reversed so quickly. The purpose of the ileostomy is to let the surgery site heal, and maybe it hasn't had proper time to do that.

Just a thought...

Take Care,

Stacy

tomswife
Posts: 3
Joined: Feb 2004

Thank you everyone for getting back to me. This is the first place I'v been able to get some feedback. Tom's been on chemo for two weeks with really bad diarrhea. He feels spasms in his lower stomach probaly bowels. We went to the onc this week the doc suggested taking 2wks off from the chemo to see if the diarrhea clears up. He's taking immodium and levin for the spasms. I to feel that they did not give him much healing time between the ileostomy and the start of the chemo. The doctor said that having the ileostomy for a month was long enough so they reversed it. thanks again to all denise

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network